Alert archive / California / Wind Advisories in 2018

Wind Advisory 1, NWS Phoenix, AZ

January 8, 2018Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jan 8, 2018, 1:53 PM PST for Imperial County, California. It took effect at Jan 9, 2018, 10:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2018, 1:53 PM PST (21:53 UTC)
In effect from
Jan 9, 2018, 10:00 AM PST
Expired
Jan 9, 2018, 8:58 PM PST
In force
11 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2018-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2018-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS75 KPSR 082153
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
253 PM MST Mon Jan 8 2018

CAZ562-091045-
/O.NEW.KPSR.WI.Y.0001.180109T1800Z-180110T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
153 PM PST Mon Jan 8 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 AM to 10 PM PST Tuesday. 

* AFFECTED AREA...Far southwest Imperial county including
  Interstate 8.

* TIMING...Late Tuesday morning through Tuesday evening. 

* WINDS...West winds near 30 mph with gusts to 45 mph. 

* IMPACTS...Travel for high profile vehicles in far southwest
  Imperial county may be hazardous. Locally dense blowing dust
  with visibilities less than 1 mile will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
918 
WWUS75 KPSR 091125
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
425 AM MST Tue Jan 9 2018

CAZ562-092300-
/O.CON.KPSR.WI.Y.0001.180109T1800Z-180110T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
325 AM PST Tue Jan 9 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...

* AFFECTED AREA...Far southwest Imperial county including 
  Interstate 8. 

* TIMING...Late this morning through this evening.

* WINDS...West winds near 30 mph with gusts to 45 mph.

* IMPACTS...Travel for high profile vehicles in far southwest 
  Imperial county may be hazardous. Locally dense blowing dust 
  with visibilities less than 1 mile will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
193 
WWUS75 KPSR 091745
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1045 AM MST Tue Jan 9 2018

CAZ562-100600-
/O.CON.KPSR.WI.Y.0001.180109T1800Z-180110T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
945 AM PST Tue Jan 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* AFFECTED AREA...Far southwest Imperial county including 
  Interstate 8. 

* TIMING...Through this evening.

* WINDS...West winds near 30 mph with gusts to 45 mph.

* IMPACTS...Travel for high profile vehicles in far southwest 
  Imperial county may be hazardous. Locally dense blowing dust 
  with visibilities less than 1 mile will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
181 
WWUS75 KPSR 092315
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
415 PM MST Tue Jan 9 2018

AZZ553-554-100300-
/O.NEW.KPSR.DU.Y.0001.180109T2315Z-180110T0300Z/
Northwest Pinal County-West Pinal County-
Including the cities of Casa Grande, Cactus Forest, Florence, 
and Coolidge
415 PM MST Tue Jan 9 2018

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Phoenix has issued a Blowing Dust
Advisory, which is in effect until 8 PM MST this evening. 

* AFFECTED AREA...Northwest Pinal County-West Pinal County-
  Including the cities of Casa Grande, Cactus Forest, Florence,
  and Coolidge, including Interstates 8 and 10, and state route
  347.

* TIMING...Through 8 pm this evening.

* WINDS...South winds 20-25 mph with gusts to 35 mph.

* VISIBILITY...As low as one-half mile in localized dust 
  channels.

* IMPACTS...Strong south winds will lead to areas of blowing dust
  or localized dust channels, rapidly reducing roadway 
  visibilities along the highway corridor. Travel with caution

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for a sudden drop in visibility. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal.

Remember, pull aside, stay alive.

&&

$$

CAZ562-100300-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-180110T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
315 PM PST Tue Jan 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* AFFECTED AREA...Far southwest Imperial county including 
  Interstate 8. 

* TIMING...Through this evening.

* WINDS...West winds near 30 mph with gusts to 45 mph.

* IMPACTS...Travel for high profile vehicles in far southwest 
  Imperial county may be hazardous. Locally dense blowing dust 
  with visibilities less than 1 mile will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
981 
WWUS75 KPSR 100258
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
758 PM MST Tue Jan 9 2018

AZZ553-554-100400-
/O.CAN.KPSR.DU.Y.0001.000000T0000Z-180110T0300Z/
Northwest Pinal County-West Pinal County-
Including the cities of Casa Grande, Cactus Forest, Florence, 
and Coolidge
758 PM MST Tue Jan 9 2018

...BLOWING DUST ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Blowing
Dust Advisory. 

Winds will continue to be breezy overnight. Although very 
localized areas of blowing dust could still occur, they should 
not be widespread.

$$

CAZ562-100600-
/O.CON.KPSR.WI.Y.0001.000000T0000Z-180110T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
658 PM PST Tue Jan 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* AFFECTED AREA...Far southwest Imperial county including 
  Interstate 8. 

* TIMING...Through this evening.

* WINDS...West winds near 30 mph with gusts to 45 mph.

* IMPACTS...Travel for high profile vehicles in far southwest 
  Imperial county may be hazardous. Locally dense blowing dust 
  with visibilities less than 1 mile will be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
756 
WWUS75 KPSR 100458
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
958 PM MST Tue Jan 9 2018

CAZ562-100600-
/O.CAN.KPSR.WI.Y.0001.000000T0000Z-180110T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
858 PM PST Tue Jan 9 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 

Winds have weakened below Advisory levels. However, conditions 
will still remain breezy to windy from the west and motorists 
should still be prepared to use extra caution.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 8, 8:25 AM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 8, 8:25 AM PST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
925 AM MST Mon Jan 8 2018

.SYNOPSIS...
A weak low pressure system will bring cloudy skies along with virga
and scattered sprinkles across southeast California, as well as
southwest and northern Arizona. A much stronger system moves through
the region Tuesday and Wednesday bringing scattered to numerous
showers, breezy to windy conditions, and much cooler temperatures.
Dry conditions along with a warming trend will develop Thursday
through the weekend as high pressure builds back over the area.

&&

.DISCUSSION...
A lead shortwave near 28N 124W was being stretched north into
southern California this morning as a stronger, digging East Pacfic
PV anomaly becomes poised to absorb much of this evergy during the
cyclongenic event of the next several days. Abundant mid/high level
moisture continues to stream into the region on the nose of a jet
streak and increasing ascent. Regional radar shows numerous echoes,
though mainly aloft suggesting primarily virga albeit a rouge shower
is certainly not out of the question. Early look at 12Z model output
still shows a steep frontal boundary (and even pre-frontal trough)
and moisture plume racing through the forecast area Tuesday
afternoon through Wed morning with the best rainfall chances of the
past 4 months.

&&

.PREVIOUS DISCUSSION...
/425 AM MST Mon Jan 8 2018/
Areas of virga and light sprinkles will be possible across southeast
CA and southwest AZ through the day as this first trough continues
to weaken as it moves further into AZ. Could not rule some light
returns even making it as far east as Phoenix, but not looking for
much by way of measurable precip until Tuesday. Diurnal temperature
curve today will be a bit more muted with insulating cloud cover and
humidities keeping morning temperatures on the mild side while also
limiting any daytime heating. Broad atmospheric motion is
southwesterly and as such subtle WAA will support another above
normal temperature day with widespread readings in the 70s possible.

Tuesday and Wednesday...
A more potent Pacific low pressure system, observed this morning as
deep troughing off the U.S. West Coast, will cut off later in the
day today and continue to sink as far south as the International
Border by early Tuesday AM. Overall forecast trend is for some
subtropical moisture (ranging 1 to maybe 1.25 inches) to advect
into the region, however much of the greater moisture quantities
will be worked out over the CA Coastal Ranges. Main vorticity
center and associated frontal band will sweep through the area
overnight Tuesday, but not before some pre-frontal showers and
gusty winds develop over the lower desert elevations during the
day. Much better forcing with this system as compared to today's
shortwave as well as better lapse rates. 500mb cold core drops
below -20C and with 120kt+ jet core over the area, cannot rule out
some isolated/embedded thunderstorms with precip activity Tuesday.
MUCAPE values range run 50-150 J/kg on the more conservative GFS
with a slightly hotter NAMNest advertising values north of 500
J/kg. Low and mid-layer bulk shear values on numerous model
forecasts paint some 50kt values, so also cannot rule some
stronger wind gusts with any convection that does develop Tuesday
afternoon and overnight. Breezy to windy conditions will also
develop ahead and along the front, supporting gusts 20 to 30 mph
across portions of southeast CA and southwest AZ. Wind Advisory
threshold coverage looks very limited, however possible for
southwest Imperial county (In-Ko-Pah Gorge) and western reaches of
Joshua Tree NP. Else where across south-central AZ some gusts 20
to 25 mph will be possible during the afternoon. Patchy blowing
dust was kept in the weather grids for Tuesday for locales west of
Phoenix and along the Interstate 8 and 10 corridors.

Precipitation amounts with the system will be at their greatest
across northern AZ and decrease the farther south you go. Storm
total precip will range from .1 to .25 over the lower elevations
of SE CA and SW AZ; .25 to .4 over the lower elevations of south-
central AZ; .4 to .7 over the higher terrain of south-central AZ.
Snow levels will drop through the day Tuesday and fall between
5000-5500ft at their lowest by Wednesday morning. Upper low will
quickly shift to the east, with the low center possibly reaching
the TX Panhandle by Wednesday early afternoon, shutting off
precipitation chances all but for the northern/eastern AZ higher
terrain through midday Wednesday. Much cooler airmass will settle
over the area for Wednesday, allowing for below normal
temperatures with low 60s and even upper 50s possible for high
temp readings.

Thursday through Sunday...
Low amplitude ridging transitions in from the West, rapidly
clearing skies and rebounding thermo profiles. Near normal
temperatures expected for Thursday. Temperatures will gradually
warm back to above normal readings by Friday and into the coming
weekend.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL; and
Southeast California/Southwest Arizona including KIPL and KBLH:

A developing area of low pressure will spread increasing, and
thickening mid and high level cloud cover into the deserts today and
tonight. Expect CIGS at all of the TAF sites over the next 24 hours
with bases of the BKN-OVC decks starting mostly at 15k feet and
above thru morning, then lowering to the 9-12k foot range by
afternoon, especially over the western deserts. Cannot rule out a
sprinkle or light shower today out west but confidence too low to
mention VCSH in any of the TAFs at this time. Winds next 24 hours
will be rather light and weakly favor normal diurnal tendencies; in
fact KPHX may struggle to turn west for even a few hours later today
and may stay light/variable or light east through the night tonight.

Much more significant aviation concerns for the greater Phoenix area
Tuesday night as a cold front moves through the area. Expect to see
widespread showers, CIGS lowering below 5k feet and thunder will be
possible as well. Brief, gusty winds will accompany the cold frontal
passage.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:

A cold and wet Pacific low and associated cold front will quickly
race east into New Mexico Wednesday allowing for lingering showers
and high elevation snow over south-central Arizona, mainly from
Phoenix eastward. High temperatures will fall sharply to well below
seasonal normal levels, with Phoenix struggling to reach 60 degrees.
It will be locally breezy from the west during the afternoon in the
wake of the departing cold front. There will be lingering showers
Wednesday night over the higher terrain areas to the east of
Phoenix, with skies becoming generally clear over the central and
western deserts.

High pressure aloft will build back into the area Thursday through
the weekend, allowing for dry conditions and a gradual warming trend
each day. Highs will stay near normal Thursday but climb further
Friday with most of the lower deserts rising back into the 70s.
Winds each day will stay on the light side, typically favoring the
north to west each afternoon.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Nolte
AVIATION...CB
FIRE WEATHER...CB

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.